Winter Weather, Northern Berkshire
- When
- January 26, 10:00 AM EST to January 27, 10:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system brought a light to moderate snowfall to western Massachusetts from the morning hours of Tuesday, January 26th into the morning of Wednesday, January 27th, 2021. Snowfall totals ranged from 3 to about 6 across Berkshire county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system brought a light to moderate snowfall to western Massachusetts from the morning hours of Tuesday, January 26th into the morning of Wednesday, January 27th, 2021. Snowfall totals ranged from 3 to about 6 across Berkshire county. Some of the steadier snowfall impacted the Tuesday evening commute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 26, 9:27 AM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
927 AM EST Tue Jan 26 2021
.SYNOPSIS...
Accumulating snowfall will impact the region today into
Wednesday. The heavier snowfall is expected this afternoon and
evening with lighter snowfall rates overnight into Wednesday.
Then an arctic boundary will slide through later Thursday with
an unseasonably cold weather in the forecast Friday and into
the start of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Winter Weather Advisories to continue across all of eastern NY
and western New England.
As of 915 AM EST, mainly sunny skies continue across portions
of the southern Adirondacks, where clear skies, light winds and
deep snowpack allowed temps to drop into the -5 F to -10 F
range around sunrise (in fact, some of these areas still remain
below zero). Clouds should increase in these areas by late
morning.
Otherwise, still expect snow onset time by noon across the
eastern Catskills, and generally between 1 and 3 PM from
southwest to northeast, first across the Mohawk Valley, Capital
Region and points south/west, and last across the Lake
George/Saratoga region into the upper Hudson Valley and southern
VT.
Previous discussion follows...
Rather zonal flow across the northeast which explains the mid
level cloud deck not moving too much overnight (along I 90).
However, that will be changing through sunrise as rather
elongated upper trough extending across the north- central conus
and into the center of the Great Lakes will slowly track
eastward. At the surface, a broad surface low across the Ohio
Valley with a few inverted surface troughs through the mid- upr
Mississippi River Valley and eastern Great Lakes will also begin
its approach. These features, while complex, are forecast to
tighten the thermal gradient and advect northward this morning.
Meanwhile, surface high across New England and north of the St
Lawrence will slowly retreat to the north. This high will aid in
keeping the colder and drier in place a little longer, hence
the delay in the onset of snow in the new forecast. Once the
baroclinic/f-gen H800-H700 zone moves in from the south-
southwest, expectations are for bands of moderate snowfall to
impact the CWA this afternoon. Cross sections depict increasing
omega along this f-gen zone which crosses the dendritic zone for
up to three hours this afternoon. Given specific humidities
values of 2-3 g/kg in the layer and rain:snow ratios near 15:1,
would not be surprised to see 1"/hr rates this afternoon across
the northern 2/3rds of the CWA (this is also suggested in the
HREF 1"/hr probabilities around the evening rush-hour) .
Furthermore, local research also suggestions portions of the
Mohawk Valley leading into the Dacks may seen additional
enhancement to the snowfall with 180-270 H925 wind and
magnitudes between 20-39kts. Plumes from GEFS/SREF have come a
up a little bit with respect to snowfall/qpf which was also
coordinated with WPC and surrounding offices. So we did increase
snowfall forecast for most areas, especially for those
aforementioned areas west and northwest of Albany. But as this
will be fast moving moderate snowfall, briefly heavy, we did not
upgrade those areas to a warning at this time. As this will be
a drawn out event, expectations are for the initial burst of
snow to fall short of warning criteria (7"/12hrs). As this
lift/f-gen translate northward by 00Z/Wed, persistent lift is
expected as surface low approaches but below the dendritic zone
tonight with lighter snowfall rates and snow density. We will
continue to watch for mesoscale forcing into the Mohawk Valley
and southern Dacks where mesoscale models suggest a band or two
of snow could develop and move into Schenectady County
overnight. Lastly, a closer look at any wintry mixture with dry
slot moving in aloft, some mix may occur near I84. However, HREF
ptype probabilities are quite low so we precluded the mention
in the forecast at the moment.
High temperatures generally into the 20s with overnight lows not
changing too much with upper teens for the Dacks and 20s
elsewhere.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A weakening surface low and trough aloft translates east leaving
behind ample mid-lower level moisture and continuous broad lift.
This will sure to keep occasional light snow/flurries in the
forecast through Wednesday. 00Z Model Suite suggest a period of
enhanced snow to develop during the mid-late afternoon hours as
a weak short wave dives in from the northwest and upslope
enhancement into the Taconics and western New England
commences. In fact, this could also be near a weak inverted
surface trough axis just to the east of the Hudson River as
suggested by the NAM3km/HREF. As thermal profile has moderated a
few degrees, this should have a little positive impact to
forecast high temperatures with lower half of the 30s for the
Hudson River Valley locations and mid-upr 20s across the
terrain.
Deep moisture and upper support slide southeast of the region
Wednesday night with some residual upslope into the eastern half
of the CWA where we will retain chance-scattered PoPs in the
forecast. This will precede the approach arctic boundary
forecast on Thursday.
This arctic boundary, with a reduced moisture profiles, may be
accompanied by some snow showers. Given the shallow nature of
the moisture (perhaps some contributions from Lake Ontario),
mainly higher terrain will have the better chance for snow
showers. High temperatures will likely be achieved earlier in
the day before the strong cold advection takes place during the
afternoon. Wind magnitudes will increase as well with momentum
transfer magnitudes of 20-30kts are expected. The winds
increasing with falling temperatures will result in wind chill
readings falling at or below zero by sunset.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Arctic cold and the threat of winter precipitation are the headlines
for the long term forecast.
Arctic air will be in place through the beginning of the extended
period. Temperatures will run 10-20 degrees below normal (and we are
in the climatological coldest stretch of the winter now)for Thursday
night through Saturday night. Temperatures moderate somewhat Sunday
and Monday. Frigid temperatures combined with brisk winds Thursday
night into Friday and possibly Friday night into Saturday will allow
for wind chill readings to get down to advisory levels in the
Adirondacks and southern Green Mountains(minus 20F to minus 25F),
and possibly the Catskills and Berkshires (minus 15 to minus 20F).
Wind chills in valley locations will be minus 10 to zero.
The next concern is the evolution of an upper level trough coming
ashore in California on Friday, then transiting across the CONUS.
Models differ in the handling of low pressure taking shape over the
Ohio Valley on Sunday. The GFS brings the potential for some snow to
the region Sunday into Sunday night. Meanwhile the ECMWF and
Canadian keep the system, for the most part, south and east of our
area through the extended. We will keep an eye on it.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Really no change to thinking from 06Z discussion.
VFR conditions will prevail at all terminals through 16-18Z.
Then snow overspreads the region.
Snow will arrive at the terminals this afternoon. Starting
times range from 18-21Z south to north. IFR SN will occur at all
sites from onset through the remainder of the TAF period. Model
guidance shows best isentropic ascent/fgen forcing for KALB and
KGFL, lesser so at the KPOU and KPSF. Thus expecting somewhat
higher snowfall rates at KALB and KGFL at onset. HREF 1hr
snowfall rates > 1 inch probability cap out in the 30-40% range
at KALB and KGFL. So, there is the potential for a period of say
1/4SM +SN, but confidence remains too low to explicitly mention
in the TAF right now. After the initial surge of snow, light
snow will continue through the remainder of the TAF period.
Outlook...
Wednesday Night: Moderate Operational Impact. Chance of SHSN.
Thursday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SN.
&&
.HYDROLOGY...
No widespread hydrological issues are expected for the upcoming
week and weekend. While accumulating snowfall is expected
into Wednesday, this will have little impact on area rivers.
Unseasonably cold temperatures will persist through much of the week
ahead with arctic air set to arrive Thursday night and last into
the start of the weekend. This cold air will continue to
support river and lake ice development and thickening for the
remainder of this week and weekend.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EST Wednesday for CTZ001-
013.
NY...Winter Weather Advisory until 10 AM EST Wednesday for NYZ047-
051-058-063.
Winter Weather Advisory until 10 AM EST Wednesday for NYZ032-
033-038>043-048>050-052>054-059>061-064>066-082>084.
MA...Winter Weather Advisory until 10 AM EST Wednesday for MAZ001-
025.
VT...Winter Weather Advisory until 10 AM EST Wednesday for
VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...KL/BGM
SHORT TERM...BGM
LONG TERM...OKeefe
AVIATION...OKeefe
HYDROLOGY...KL/BGMHazardous Weather Outlook National Weather Service Albany NY 327 AM EST Tue Jan 26 2021 NYZ047-051-058-063-271200- Schoharie-Western Albany-Western Greene-Western Ulster- 327 AM EST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for Schoharie County, the Helderbergs and eastern Catskills of eastern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An arctic air mass will filter into the region Thursday night and last through Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while followed local, state and CDC guidelines. MAZ001-025-NYZ032-033-038>043-048>050-052>054-082>084-VTZ013>015- 271200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Western Schenectady- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 327 AM EST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for western Massachusetts, the Mohawk Valley, Capital Region, Lake George Saratoga region, central and northern Taconics, and southern Adirondacks in eastern New York, and for southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An arctic air mass will filter into the region Thursday night and last through Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while followed local, state and CDC guidelines. CTZ001-013-NYZ059>061-064>066-271200- Northern Litchfield-Southern Litchfield-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 327 AM EST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northwestern Connecticut and for the mid Hudson Valley and southern Taconics of east central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An arctic air mass will filter into the region Thursday night and last through Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while followed local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938443, 938444.